News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Anti-depressants changed my personality?


 tayl0r - Mon May 05, 2008 12:59 am

I'm a female, 16 years old and for a little over 2 years now I've been off & on anti-depressants (Lexapro, Wellbutrin and now Paroxetine) and Adderall since 8th grade. I'm currently taking Adderall and Paroxetine.

But ever since about 8th grade, my personality changed... I'm not the same person I used to be. I used to be talkative, funny, loud, an outgoing person... But now, I'm the complete opposite. I never talk. I have nothing to say... to anyone. not even the people closest to me like my parents or any of my family members or even my best friend. Mostly because I can't think of anything to say. People always ask me why I'm so quiet. I feel like I'm brain dead... like I've lost my mind. I have no personality at all. I'm emotionless, very slow and I just hate myself. I hate my personality. This has been going on for at least a year or more and I feel like it will go on forever. I have no idea what to do or how to change this, un-do this somehow... The only thing I ever think of is to do drugs or drink but that only helps temporarily. I need to find something that will help me for good.

So my question is, what do I do to go back to the old me? My old self? Whats wrong with me?
 Dr. E. Seigle - Mon May 05, 2008 6:25 pm

Dear Tayl0r,

It sounds like you are feeling awful! Is this like you have felt before in your life? When did it start? Are you receiving psychotherapy in addition to medication?

Who is prescribing your medication? Occasionally (but not typically) people may have the lack of feeling, thought and spontaneity that you are describing due to medication such as Adderall, or less likely, paroxetine. Of course, depression itself can also cause these symptoms.

I suggest that you talk to the doctor who is prescribing your medications and also your therapist how you are feeling. Sometimes, if there is a question of the numbness that you are feeling being medication induced, your doctor may want to try you on a lower dose of one of the medications or even a trial off of them.

If the cause is depression, then you can work on that with your providers. It's good that you brought this up, and please don't be afraid to discuss it. Good luck!

-Eliot Seigle MD
 tayl0r - Tue May 06, 2008 1:48 am

No, I've never felt like this before. It's been going on for about 2 years now but before that I never felt this way. I'm not receiving psychotherapy in addition to medication but I don't think I'm depressed... I just hate myself. I've tried going off my medication for awhile but nothing changes. I'm still the same when I go off them. It doesn't help at all. I truly feel this will never go away... like its permanent damage. I also read a couple other stories about peoples experiences that sound exactly like mine...

http://www.erowid.org/experiences/exp.php?ID=47529
http://www.erowid.org/experiences/exp.php?ID=23991
 Dr. E. Seigle - Thu May 08, 2008 4:17 pm

Hi Tayl0r,

I do suggest that you consider psychotherapy; it is not just for people who are depressed, it can help with many types of problems. After hearing how badly you feel about yourself, I would strongly suggest that you consider this. It is highly unlikely that the medications are responsible for how you are feeling if you feel the same after an extended period of time (2-3 months) off of them. We don't have any evidence that the types of medications that you have taken cause permanent brain, cognitive or psychological effects. Consult with a recommended psychotherapist with your question possibly being, "why do I feel so empty and why do I hate myself?". Give it 3-4 months of weekly sessions to get some momentum going, and then re-assess how you feel and talk with the therapist about his or her ideas of why you might feel as you do. Perhaps you have some guesses already what life experiences or relationhips you have had that were stressful, painful, difficult, or otherwise problematic. You could even construct a detailed time-line of your life, putting in it all the significant events, changes, important people, etc. This might fertilize your awareness.

Good luck!

-Eliot Seigle MD
 merger - Wed May 28, 2008 11:05 am

I have the same exact problem. Except that I was never in medication. My sex drive has decreased and nothing just seems to be fun anymore. It's probably because at this point in my life I do not have much of a social life. Any tips?

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here